Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 301, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Aug 4, 1997, 7:06 PM CDT for Coffee County, Franklin County, Tennessee. It was in force for 54 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 4, 1997, 7:06 PM CDT (00:06 UTC)
- Expired
- Aug 4, 1997, 8:00 PM CDT
- In force
- 54 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
Counties Coffee County, TN, Franklin County, TN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 7:10 PM CDT | Thunderstorm Wind 50 | Center Grove, TN | Trees were blown down. Report was by the electric company. |
| Aug 4, 7:20 PM CDT | Thunderstorm Wind 50 | Oak Grove, TN | Power company reported trees were down. |
| Aug 4, 7:20 PM CDT | Thunderstorm Wind 50 | Decherd, TN | Power company reported trees were blown down. |
| Aug 4, 7:40 PM CDT | Thunderstorm Wind 50 | Belvidere, TN | Power company reported trees were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1959 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1373 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBNA 050007 RRA SVRBNA TNC031-051-050100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 706 PM CDT MON AUG 4 1997 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 800 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN MIDDLE TENNESSEE ...SOUTHERN COFFEE COUNTY...FRANKLIN COUNTY AT 7 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED JUST WEST OF MANCHESTER AND WAS MOVING SOUTHEAST AT 30 MPH AND WILL MOVE ACROSS AREAS BETWEEN MANCHESTER AND WINCHESTER BY 745 PM CDT. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DON'T USE TELEPHONES VOR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:18 PM CDT, 4 hours 48 minutes earlier.
Area forecast discussion, Aug 4, 2:18 PM CDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 212 PM CDT MON AUG 4 1997 MDLS SMLR IN MOVG CDFNT ACRS STA OVRNGT. FNT SHUD BGN TO ACCELERATE AS MID/UPR LVL TROF OVR E U.S. AMPLIFIES CAUSING WNDS TO BCM MORE NLY WITH TIME. ETA MDL BRINGS DRIER MEAN RH INTO STA MORE QUICKLY THAN NGM/AVN MDLS THIS EVE. AT 17Z...RUC SFC ANALYSIS SHOWED CDFNT ACRS SRN MO INTO NRN KY AND ON TO NE FM THERE. STLT LOOP SHOWED E/W DVLPMT OF CLDS IN SFC PRE-FNTL TROF LOCATED SLGTLY AHD OF CDFNT JUST S OF KY/TN BDR ATTM... WITH BNA 88D SHOWED SCT RW/TRW DVLPG. APRS TO BE ADEQUATE INSTABILITY...WIND/MSTR CONVERGENCE ALG PRE-FNTL TROUGH FOR CONTD DVLPMT OF RW/TRW ALG IT AS IT MOVS S ACRS MID STA THIS AFTN AND ERY THIS EVE. EVEN THO BTR MID LVL DRYING ADVTG IN FM THE W... SFC THETA-E RDG AXIS EXTENDING FM SRN MO E INTO NRN TN 17Z WAS EVIDENTLY ENOUGH TO GENERATE PRECIP TO W OF BNA AS WELL. DUE TO WEAK DYNAMICS... EXPECT ALL PRECIP TO DISSIPATE LTR THIS EVE WHEN HEATG ENDS. WITH UPR RDG FCST TO RETROGRADE SLGTLY OVR NXT SVRL PDS WITH LWRG HGTS RESULTING OVR OUR REGION...EXPECT COOLER TEMPS AND DRY WEATHER FOR NXT SVRL DAYS AT LEAST. APRS THE FAN GUIDANCE HAS A BETTER HANDLE ON TEMPS NEXT FE$W DAYS AND FOLLOWED FOR THE MOST PART. BNA BU 066/084/059/082 100 STEIGERWALDT
Nearby
Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.